Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Suggest alternative of Haloperidol for treatment of delirium

User rating for this question
Answered by

Practicing since : 2007
Answered : 2756 Questions
I've been told that haloperidol is effective in treating delirium but has the disadvantage that it can lower blood pressure too much except at very low doses. Is there another medication that can be administered that does not have this disadvantage or does not have it to the same extent? The patient is unable to swallow, so it would have to be an IV, S/C, or IM administration. Also, is a dosage of haloperidol 0.25 mg (maximum of 0.75 mg per day) a low dosage?
Posted Wed, 12 Mar 2014 in Mental Health
Answered by Dr. Srikanth Reddy 29 hours later
Brief Answer: No its a good choice Detailed Answer: Hello, Thanks for choosing health care magic for posting your query. I have gone through your question in detail and I can understand what you are going through. Haloperidol although an old drug is a very good drug for delirium. The dosage of halperidol used for delirium is far less as compared to the dose of haloperidol used for psychosis. Hence the problem of lowering of blood pressure will never occur with such low doses of haloperidol. Risperidone or olanzapine can be used instead of haloperidol but haloperidol in low dosages is very safe. Haloperidol causes the lowest fall in BP as compared to other alternatives like olanzapine or risperidone. If oral dosaging is not possible then the patient is administered parenteral dosages and 0.75mg of haloperidol in divided doses IM IV is a good enough dose and it is not a low dose in the treatment of delirium. Hope I am able to answer your concerns. If you have any further query, I would be glad to help you. If not, you may close the discussion and if possible you may rate the answer for me, so that I get a good feedback. In future if you wish to contact me directly, you can use the below mentioned link: Wish you good health, Kind regards Dr. Srikanth Reddy M.D.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor